Alert archive / Wyoming / Flash Flood Warnings in 2018
Flash Flood Warning 4, NWS Riverton, WY
NWS Riverton, WY issued this flash flood warning at May 27, 2018, 12:54 PM MDT for Sweetwater County, Wyoming. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2018, 12:54 PM MDT (18:54 UTC)
- Expired
- May 27, 2018, 3:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Riverton, WY
- Area
- Storm-based polygon
- Flood severity
- None
County Sweetwater County, WY
The radar
The Riverton/Lander radar (KRIW), 134 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 6.9 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 52 J/kg
- Mixed-layer CIN
- -196 J/kg
- Mixed-layer LCL
- 1809 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
467 WGUS55 KRIW 271854 FFWRIW WYC037-272145- /O.NEW.KRIW.FF.W.0004.180527T1854Z-180527T2145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Riverton WY 1254 PM MDT SUN MAY 27 2018 The National Weather Service in Riverton has issued a * Flash Flood Warning for... Northeastern Sweetwater County in south central Wyoming... * Until 345 PM MDT * At 1253 PM MDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to two inches of rain have already fallen. Flash flooding is expected to begin shortly. * Flash flooding will remain over mainly rural areas of northeastern Sweetwater County centered near the Crooks Gap Road north of Wamsutter. Additional rainfall amounts of one inch are possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 4181 10778 4176 10812 4204 10836 4214 10794 $$ CNJ
2 follow-up statements
067 WGUS75 KRIW 272026 FFSRIW Flash Flood Statement National Weather Service Riverton WY 226 PM MDT SUN MAY 27 2018 WYC037-272145- /O.CON.KRIW.FF.W.0004.000000T0000Z-180527T2145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Sweetwater- 226 PM MDT SUN MAY 27 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM MDT FOR NORTHEASTERN SWEETWATER COUNTY... At 223 PM MDT, Doppler radar indicated thunderstorms that produced the heavy rain have moved north and east of the warned area. Two to three inches of rain is estimated to have fallen in the warned area. Flash flooding is likely occurring. Flash flooding will remain over mainly rural areas of northeastern Sweetwater County. The heaviest rain fell near Crooks Gap Road north of Wamsutter. Additional rainfall amounts of less than one-quarter inch are possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 4181 10778 4176 10812 4204 10836 4214 10794 $$ CNJ
994 WGUS75 KRIW 272146 FFSRIW Flash Flood Statement National Weather Service Riverton WY 346 PM MDT SUN MAY 27 2018 WYC037-272155- /O.EXP.KRIW.FF.W.0004.000000T0000Z-180527T2145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Sweetwater- 346 PM MDT SUN MAY 27 2018 ...THE FLASH FLOOD WARNING FOR NORTHEASTERN SWEETWATER COUNTY HAS EXPIRED... The heavy rain has ended. Flooding is no longer expected to pose a threat. Motorists on Crooks Gap Road, Mineral Exploration Road, and other gravel roads in northeast Sweetwater County may still experience minor flooding into Sunday evening. LAT...LON 4181 10778 4176 10812 4204 10836 4214 10794 $$ CNJ
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this flash flood warning went out at May 27, 11:47 AM MDT, 1 hour 7 minutes earlier.
Area forecast discussion, May 27, 11:47 AM MDT, 1 hour 7 minutes before
Area Forecast Discussion National Weather Service Riverton WY 1147 AM MDT Sun May 27 2018 .SHORT TERM...(Today through Tuesday night) Issued at 231 AM MDT Sun May 27 2018 Strong southerly difluent flow and left front quad dynamics over our CWA, out ahead of the prominent low spinning around the vcnty of Las Vegas early this morning, has produced training convection, mainly over our northern CWA since earlier this evening. Currently, training convection is ongoing across the Interstate 25/90 corridor from south to north in Johnson County, laying the ground work for increasingly saturated soil for this next round of convection expected this afternoon and evening. Todays convection will result from the 500mb low tracking east northeast into Utah with an asct 700mb circulation out ahead of the main 700mb low (also over Utah) expected to develop over Southwest Natrona County before tracking east to the vcnty of Casper later today. This weak 700mb circulation will likely be a bulls eye for the heaviest precip to fall from afternoon and evening thunderstorms. In addition, Johnson County will be under the gun later today where the lifted indices are progged to be -6 to -7 along with the highest capes. Since this area is already getting heavy rainfall from ongoing thunderstorms followed by relatively strong convection expected later today, decided to issue a flash flood watch to cover the lower elevations of Johnson/Natrona counties as well as Casper Mountain, valid from 18z this afternoon to 06Z Monday. A 35 knot easterly wind will aid in drawing in juicy air into the area from the east and influence back building along east slopes today. SPC has the entirety of Natrona County under a slight risk today. The flood watch for most of the northern half of the CWA, west of the flash flood watch remains in effect through Monday morning to account for the warm temps as well as for rain on snow melt. The 700mb low is progged to take an odd turn to the northwest tonight and into Monday as it becomes more well defined over Southern montana by later Monday. With the low just to our north, instability and moisture will again influence another round of convection Monday afternoon and evening, Our eastern zones will be in a marginal risk so the potential for significant convection is expected Monday, although, not quite to the degree we are expecting today. Some convection will take place behind the exiting low Tuesday under dirty nw flow. After a cool down expected today and Monday, temps will begin a warming trend again Tuesday. .LONG TERM...(Wednesday through Sunday) Issued at 231 AM MDT Sun May 27 2018 The next Pacific trough will move onto the west coast and into the Intermountain West on Thursday and Thursday night, and then shear northeast across the area Friday and Saturday. The area will see a break between systems on Wednesday with dry and warmer weather prevailing, except for a few late day thunderstorms over the mountains. Shortwaves from western trough should begin to eject northeast across western Wyoming on Thursday, bringing isolated to scattered showers and thunderstorms to the west and far north, while dry, warm and breezy conditions prevail across south and central Wyoming. Southwest flow with lee side low near the Bighorn mountains will bring modest instability across northern Johnson County and the northern Bighorn basin Thursday where stronger thunderstorms are likely to develop. Forecast generally follows ECMWF's slower and more consistent solution lifting the main upper trough northeast across the area late Friday into Saturday; the associated Pacific cold front pushing across the area Friday-Friday evening. Higher chances of precipitation will remain across the west and north Friday, with a few strong thunderstorms still possible east of the Bighorn Range. Cooler conditions and mainly dry conditions are expected to prevail through the day Saturday behind the cold front. && .AVIATION...For the 18Z TAFS through 18Z Monday Issued at 1145 AM MDT Sun May 27 2018 Scattered showers and thunderstorms will develop over the area and continue through 06Z Monday. Isolated showers and storms will linger after 06Z Monday. Wind gusts to 35 knots and hail will be likely with stronger storms. Heavy rain will also be possible. Mountains will be obscured at times. Expect VFR conditions at the terminal sites, but MVFR conditions will occur in thunderstorms. See TAFs for further details. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on icing and turbulence forecasts. && .FIRE WEATHER... Issued AT 231 AM MDT Sun May 27 2018 As a Pacific low pressure trough over the western Great Basin shifts slowly east, moisture and instability will increase in the southwest flow bringing a significant increase in showers and thunderstorms on Sunday. Temperatures will begin to cool today. The still relatively warm temperatures and breezy conditions will accelerate snow melt runoff with most rivers and streams expected to rise to near bankfull with some flooding. Please check on local flood products in your area. Today and Monday significant rainfall of 1 to 2 inches will be possible adding to flooding concerns. Showers and isolated thunderstorms will decrease in overall coverage on Tuesday with warming temperatures. Mixing heights in the afternoons should be high enough for good smoke dispersal except in areas with heavier precipitation. && .RIW WATCHES/WARNINGS/ADVISORIES... Flood Watch through Monday afternoon for WYZ002>004-006-008-009- 012-015>017. Flash Flood Watch through this evening for WYZ010-011-020-022. && SHORT TERM...Lipson LONG TERM...Meunier AVIATION...Hulme FIRE WEATHER...Lipson
Hazardous weather outlook, May 27, 2:42 AM MDT, 10 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 242 AM MDT Sun May 27 2018 WYZ001>020-022>030-281100- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 242 AM MDT Sun May 27 2018 ...Flash Flood Watch in effect from noon through this evening for Natrona and Johnson Counties... ...Flood Watch from this morning through Monday afternoon... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight Scattered showers and thunderstorms developing over most of the area. Locally heavy rainfall is possible and will elevate the flood threat along rivers and creeks already running high from snowmelt. Isolated strong to severe thunderstorms are possible. .DAYS TWO THROUGH SEVEN...Memorial Day through Saturday Memorial Day...Scattered showers and thunderstorms developing over most of the area. Locally heavy rain may elevate the flood threat along rivers and creeks already running high from snowmelt. Tuesday...Isolated to scattered showers and thunderstorms across the area. Thursday and Friday...Isolated to scattered showers and thunderstorms mainly in the north and west. .SPOTTER INFORMATION STATEMENT... Spotters are urged to report hail, wind gusts past 45 mph and any flooding. Thank you.
In the hours before
Special weather statement, May 27, 11:03 AM MDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Riverton WY
1103 AM MDT SUN MAY 27 2018
WYZ014-015-018-019-271745-
Wind River Mountains West-Wind River Mountains East-Green Mountains
and Rattlesnake Range-Lander Foothills-
1103 AM MDT SUN MAY 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL FREMONT COUNTY
UNTIL 1145 AM MDT...
At 1102 AM MDT, Doppler radar was tracking a strong thunderstorm
near Frye Lake, which is 11 miles southwest of Lander, moving
northwest at 15 mph. Additional thunderstorms were developing over
the southern end of the Wind River Range near Red Canyon and Sinks
Canyon.
Heavy rain, pea-sized hail, wind gusts to 35 mph, and dangerous
lightning are all possible with these storms.
Other impacted locations included Upper Silas Lake, Worthen Meadows
Reservoir, and Louis Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4229 10881 4283 10926 4297 10900 4294 10898
4292 10896 4297 10890 4297 10888 4230 10821
TIME...MOT...LOC 1700Z 123DEG 15KT 4268 10883
CNJSpecial weather statement, May 27, 11:42 AM MDT, 1 hour 12 minutes before
Special Weather Statement National Weather Service Riverton WY 1142 AM MDT SUN MAY 27 2018 WYZ030-271815- East Sweetwater County- 1142 AM MDT SUN MAY 27 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SWEETWATER COUNTY UNTIL 1215 PM MDT... At 1141 AM MDT, Doppler radar was tracking a strong thunderstorm 10 miles north of Wamsutter, moving northwest at 15 mph. Heavy rain, half inch diameter hail, winds around 40 mph, and dangerous lightning are all possible with this storm. This storm will remain over mainly rural areas of northeastern Sweetwater County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4173 10779 4167 10816 4195 10848 4208 10802 TIME...MOT...LOC 1741Z 141DEG 14KT 4182 10805 CNJ
Special weather statement, May 27, 11:50 AM MDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Riverton WY
1150 AM MDT SUN MAY 27 2018
WYZ014-015-019-271830-
Wind River Mountains West-Wind River Mountains East-Green Mountains
and Rattlesnake Range-
1150 AM MDT SUN MAY 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL FREMONT COUNTY
UNTIL 1230 PM MDT...
Nickel size hail, heavy rain, wind gusts around 40 mph, and
dangerous lightning will be possible with this storm.
This strong thunderstorm will be near South Pass City and South
Pass Rest Area around 1220 to 1230 PM MDT.
Other locations impacted by this storm include Atlantic City and
State Highway 28 over South Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4234 10895 4237 10895 4240 10899 4240 10903
4246 10909 4260 10879 4222 10836 4218 10878
TIME...MOT...LOC 1749Z 141DEG 14KT 4232 10872
JonesSpecial weather statement, May 27, 11:58 AM MDT, 56 minutes before
Special Weather Statement
National Weather Service Riverton WY
1158 AM MDT SUN MAY 27 2018
WYZ015>018-271845-
Wind River Basin-Upper Wind River Basin-Wind River Mountains
East-Lander Foothills-
1158 AM MDT SUN MAY 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FREMONT COUNTY UNTIL
1245 PM MDT...
At 1156 AM MDT, Doppler radar was tracking a strong thunderstorm
near Dickinson Park, which is 9 miles west of Lander, moving
northwest at 15 mph. Additional thunderstorms were located west of
Fort Washakie and moving northwest at 15 mph.
Heavy rain, nickel sized hail, winds in excess of 40 mph, and
dangerous lightning will be possible with these storms.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4319 10952 4324 10902 4265 10857 4256 10890
4257 10897 4261 10899 4261 10901 4263 10902
4265 10905
TIME...MOT...LOC 1754Z 141DEG 14KT 4285 10892
CNJSpecial weather statement, May 27, 12:15 PM MDT, 39 minutes before
Special Weather Statement
National Weather Service Riverton WY
1215 PM MDT SUN MAY 27 2018
WYZ030-271900-
East Sweetwater County-
1215 PM MDT SUN MAY 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SWEETWATER COUNTY
UNTIL 100 PM MDT...
At 1214 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles north of Wamsutter, moving slowly north at 10 to 15 mph.
Heavy rain, nickel sized hail, wind gusts to 40 mph, and dangerous
lightning will all be possible with this storm.
This storm will remain over mainly rural areas of northeastern
Sweetwater County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4211 10856 4219 10805 4215 10805 4214 10796
4212 10799 4210 10798 4211 10792 4183 10778
4177 10813
TIME...MOT...LOC 1814Z 163DEG 11KT 4188 10801
CNJSpecial weather statement, May 27, 12:39 PM MDT, 15 minutes before
Special Weather Statement National Weather Service Riverton WY 1239 PM MDT SUN MAY 27 2018 WYZ002-015>017-271930- Wind River Basin-Upper Wind River Basin-Wind River Mountains East-Absaroka Mountains- 1239 PM MDT SUN MAY 27 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FREMONT COUNTY UNTIL 130 PM MDT... At 1239 PM MDT, Doppler radar was tracking a strong thunderstorm over Crowheart, which is 23 miles northwest of Fort Washakie, moving northwest at 20 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Fort Washakie, Crowheart, Diversion Dam Rest Area, Torrey Lake, Burris, Bull Lake and Crowheart Elementary School. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 800 PM MDT for central Wyoming. LAT...LON 4302 10883 4289 10908 4348 10964 4364 10921 TIME...MOT...LOC 1839Z 153DEG 16KT 4328 10920 Hulme
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 6:49 PM MDT | Special Weather Statement | RIW | Park | 41 min |
| May 26, 11:00 PM MDT | Areal Flood Warning | RIW | Big Horn | 12 hr |
| May 26, 11:21 PM MDT | Areal Flood Warning | RIW | Washakie | 12 hr |
| May 27, 1:46 AM MDT | Flash Flood Watch | RIW | Johnson, Natrona | 25 hr |
| May 27, 9:40 AM MDT | Areal Flood Warning | RIW | Fremont | 47 hr |
| May 27, 10:24 AM MDT | Special Weather Statement | RIW | Fremont | 36 min |
| May 27, 11:03 AM MDT | Special Weather Statement | RIW | Fremont | 42 min |
| May 27, 11:19 AM MDT | Flash Flood Warning | RIW | Fremont | 3 hr |
| May 27, 11:42 AM MDT | Special Weather Statement | RIW | 33 min | |
| May 27, 11:50 AM MDT | Special Weather Statement | RIW | 40 min | |
| May 27, 11:58 AM MDT | Special Weather Statement | RIW | Fremont | 47 min |
| May 27, 12:01 PM MDT | Flash Flood Warning | RIW | Fremont | 3 hr |
| May 27, 12:15 PM MDT | Special Weather Statement | RIW | 45 min | |
| May 27, 12:18 PM MDT | Tornado Warning | RIW | Fremont | 27 min |
| May 27, 12:39 PM MDT | Special Weather Statement | RIW | 51 min | |
| May 27, 12:45 PM MDT | Tornado Warning | RIW | Fremont | 30 min |
| May 27, 12:52 PM MDT | Severe Thunderstorm Warning | RIW | Fremont | 38 min |
| May 27, 1:01 PM MDT | Flash Flood Warning | RIW | Fremont | 3 hr |
| May 27, 1:07 PM MDT | Special Weather Statement | RIW | Fremont | 38 min |
| May 27, 1:13 PM MDT | Severe Thunderstorm Warning | RIW | Fremont | 62 min |
| May 27, 1:25 PM MDT | Special Weather Statement | RIW | 50 min | |
| May 27, 1:27 PM MDT | Severe Thunderstorm Warning | RIW | Sweetwater | 63 min |
| May 27, 1:38 PM MDT | Tornado Warning | RIW | Sweetwater | 37 min |
| May 27, 2:03 PM MDT | Special Weather Statement | RIW | Fremont | 42 min |
| May 27, 2:12 PM MDT | Special Weather Statement | RIW | 33 min | |
| May 27, 2:13 PM MDT | Tornado Warning | RIW | Fremont, Sweetwater | 47 min |
| May 27, 2:14 PM MDT | Special Weather Statement | RIW | Teton | 46 min |
| May 27, 2:24 PM MDT | Severe Thunderstorm Warning | RIW | Natrona | 51 min |
| May 27, 2:52 PM MDT | Special Weather Statement | RIW | Fremont | 38 min |
| May 27, 3:05 PM MDT | Special Weather Statement | RIW | 40 min | |
| May 27, 3:13 PM MDT | Special Weather Statement | RIW | Natrona | 47 min |
| May 27, 3:22 PM MDT | Special Weather Statement | RIW | Hot Springs | 53 min |
| May 27, 3:42 PM MDT | Severe Thunderstorm Warning | RIW | Natrona | 48 min |
| May 27, 3:44 PM MDT | Severe Thunderstorm Warning | RIW | Natrona | 46 min |
| May 27, 4:13 PM MDT | Tornado Warning | RIW | Natrona | 32 min |
| May 27, 4:18 PM MDT | Special Weather Statement | RIW | Hot Springs | 42 min |
| May 27, 4:29 PM MDT | Severe Thunderstorm Warning | RIW | Natrona | 46 min |
| May 27, 4:38 PM MDT | Severe Thunderstorm Warning | RIW | Big Horn, Hot Springs, Park, Washakie | 37 min |
| May 27, 4:46 PM MDT | Areal Flood Advisory | RIW | Natrona | 119 min |
| May 27, 5:21 PM MDT | Special Weather Statement | RIW | Big Horn | 39 min |
| May 27, 5:43 PM MDT | Severe Thunderstorm Warning | RIW | Big Horn, Park | 47 min |
Nearby
Flash Flood Warnings in Wyoming, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.